Cardiac Sudden Death as a Result of Acute Coronary Artery Thrombosis During Chemotherapy for Testicular Carcinoma

Authors


Additional information and reprint requests:
Michael Panella, M.D., J.D.
University of Missouri Department of Pathology and
Anatomical Sciences
1 Hospital Drive
M263 Medical Science Building
Columbia MO 65212
E-mail: panellam@health.missouri.edu

Abstract

Abstract:  We report the first acute coronary fibrin thrombus arising upon atherosclerosis detected at autopsy in a man receiving chemotherapy for testicular carcinoma. The decedent was a smoker with no other known atherosclerotic risk factors. Histology revealed superficial atherosclerotic plaque erosion with endothelial necrosis and no intraplaque hemorrhage. A focus of intimal lymphoid infiltrates was noted away from the plaque. These findings raise the possibility of chemotherapy-induced vascular damage as a factor in thrombogenesis. A review of Pubmed was performed which documented clinical reports of an association of chemotherapy with acute cardiac ischemia but no well described autopsy findings. Our case highlights the need for careful assessment of the coronary system in chemotherapy patients dying suddenly, particularly in the absence of significant atherosclerotic risk factors. Such postmortem examination will ensure thorough death investigation and may elucidate the pathogenesis of thrombosis with potential reduction in cardiac ischemic risks of chemotherapy patients.

Ancillary